Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS Memphis, TN

May 7, 2003Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 7, 2003, 1:45 AM CDT for Pemiscot County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 1:45 AM CDT (06:45 UTC)
Expired
May 7, 2003, 2:30 AM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Pemiscot County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS54 KMEG 070645
SVRMEM
MOC155-070730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
144 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI

* UNTIL 230 AM CDT.

* AT 142 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6   
MILES NORTHWEST OF DENTON...MOVING NORTHEAST AT 35 MPH. AT 140 AM...
WINDS NEAR 65 MPH AND LARGE HAIL WAS REPORTED BY SPOTTERS NEAR 
SENATH AND CARDWELL IN DUNKLIN COUNTY.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 AM CDT INCLUDE...
  DEERING...STEELE...
  BRAGG CITY...
  PASCOLA...
  HAYTI HEIGHTS...HAYTI...
  CARUTHERSVILLE...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3623 8997 3604 8996 3609 8965 3641 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:02 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 6, 9:02 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT TUE MAY 6 2003

CURRENT FORECAST IS IN GOOD SHAPE AND NO UPDATES NECESSARY AT THIS
TIME. LATEST SPC HAS ABOUT THE NORTHWEST HALF OF OUR CWA IN A
MODERATE RISK FOR TONIGHT WITH A SLIGHT RISK FOR THE SOUTHEAST
HALF. TORNADO WATCH BOX IS JUST TO OUR WEST WITH EXPIRATION TIME OF
05Z. EXPECT WATCH(ES) WILL BE ISSUED FOR OUR CWA LATER THIS EVENING.
00Z LZK SOUNDING SHOWS CAPE AROUND 4000 J/KG WITH 0-3 KM SRH OF
173 M2/S2. LATEST SURFACE ANALYSIS SHOWS DEWPOINTS IN THE LOWER AND
MID 70S FLOWING INTO THE MIDSOUTH ON SOUTH WINDS. THUNDERSTORMS
MOVING THROUGH NORTH CENTRAL ARKANSAS INITIATED EARLIER ALONG THE
DRY LINE ARE EXPECTED TO CONTINUE MOVING EASTWARD AND MOVE INTO OUR
CWA BY MIDNIGHT. IN ADDITION...A SEVERE THUNDERSTORM THAT HAS
BECOME TORNADIC HAS ALREADY DEVELOPED OVER NORTH MS...OVER PONTOTOC
COUNTY.

.MEG...NONE
Hazardous weather outlook, May 7, 12:00 AM CDT, 1 hour 45 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT. THE NORTHERN
HALF OF THE MID SOUTH APPEARS TO HAVE THE BEST CHANCE FOR SEVERE
WEATHER. THE STATIONARY FRONT LOCATED ACROSS THE MID SOUTH WILL
BEGIN TO MOVE BACK TO THE NORTH AS A WARM FRONT BY EARLY THURSDAY
MORNING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE
POSSIBLE LATE TONIGHT. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW
DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY AS THE WARM
FRONT CONTINUES TO MOVE NORTH THROUGH THE NORTHERN HALF OF MID
SOUTH. EXPECT THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE NORTHERN
HALF OF THE MID SOUTH THURSDAY MORNING. DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES ARE ONCE AGAIN POSSIBLE. AFTER THURSDAY...THE
NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY NIGHT
INTO SUNDAY WHEN A POTENT COLD FRONT WILL ARRIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING.
SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY NIGHT INTO SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, May 6, 8:51 PM CDT, 4 hours 54 minutes before
MSZ016-070230-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 24 MILES WEST OF TUPELO AT 851 PM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 9:14 PM CDT, 4 hours 31 minutes before
MSZ016-070300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES
WEST OF TUPELO AT 914 PM CDT...MOVING EAST AT 30 MPH. THREE QUARTER
INCH SIZE HAIL WAS REPORTED 1 MILE WEST OF PONTOTOC.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 9:49 PM CDT, 3 hours 56 minutes before
MSZ017-070330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES
WEST OF MANTACHIE AT 949 PM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING THE CITY OF FULTON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 10:35 PM CDT, 3 hours 10 minutes before
MSZ006-070415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SOUTHERN TISHOMINGO
COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES
SOUTHWEST OF BELMONT AT 1035 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN SOUTHERN TISHOMINGO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 7, 1:06 AM CDT, 39 minutes before
TNZ052-070645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
106 AM CDT WED MAY 7 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 15 MILES WEST OF
MERCER AT 106 AM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 7, 1:15 AM CDT, 30 minutes before
TNZ052-070645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
115 AM CDT WED MAY 7 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

THE THUNDERSTORM APPROACHING MADISON COUNTY FROM THE SOUTHWEST THAT
PRODUCED A TORNADO EARLIER OVER SOUTHERN HAYWOOD COUNTY HAS WEAKEND.

HOWEVER...A TORNADO WATCH CONTINUE IN EFFECT FOR MADISON COUNTY
UNTIL 6 AM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:17 PM CDTTornado WarningMEGDunklin, Pemiscot43 min
May 7, 1:33 AM CDTSevere Thunderstorm WarningMEGDunklin42 min
May 7, 1:55 AM CDTFlash Flood WarningMEGDunklin, Pemiscot2 hr
May 7, 3:27 AM CDTSevere Thunderstorm WarningMEGDunklin48 min
May 7, 4:26 AM CDTFlash Flood WarningMEGDunklin, Pemiscot2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.